AUGUSTA, Ga. (WJBF)– Local efforts to fight opiod overdoses are ramping up.
Hope House and a group called Young People in Recovery hosted a training session Friday. Law enforcement and the general public came out to learn. The class was centered around Narcan– an opioid overdose reversal drug that Georgians can now buy over the counter.
I talked with a local who says Narcan saved her life.
“I was in a bathroom in a convenience store, and someone happened to find me,” Brittany Hokrein, a recovering addict, said.
She said she got her hands on drugs at a young age, and she hit a wall after an arrest for DUI and possession of heroin. Shortly after, she dropped out of college, and that’s when she started treatment.
“In between those times, I had some relapses, and that’s when I had my experience with overdose and Narcan,” Hokrein said.
With the opioid epidemic reaching devastating numbers, leaders in the CSRA believe we, as a community, should know how to administer this life saving drug.
“Individuals can actually carry Naloxone. Previously, it had to be prescribed to you by a physician, and now it’s available over the counter,” Paige Miller with Hope House said. “If someone is experiencing an overdose, they may have slurred speech. They may look like they’re nodding off or falling asleep. Opioids attach to the receptors in the brain that actually tells you to go to sleep. That why their breathing will get depressed.”
Miller explained it takes nearly two minutes for the overdose to reverse, but she said the first step is to always call 9-1-1.
Christian Frazier with Young People in Recovery explained people in Georgia have nothing to fear when calling the law.
“If one of their friends were to overdose in their presence, there was drug paraphernalia around, they were all actively high on substances, they can still call the police and fear no retribution. They will simply come in, remove their friend, give them the medical attention they need and disregard everyone else,” Frazier said.
“I have a really fulfilled life now, and I wouldn’t have had that chance if that EMT wouldn’t have saved my life,” Hokrein said.
Miller explained that an overdose, whether from pain killers or heroin, can happen to anyone.
She said Georgians can buy Narcan over the counter at drugstores, but call the store first because it sells fast.